Oklahoma, 2014

Drought in Oklahoma, December 1 to 31, 2014

December 1 to 31, 2014 · NWS AMA · 3 events in 3 counties and zones

December's precipitation was near to above normal for most of the Oklahoma Panhandle, but most of the precipitation fell in a single event near the beginning of the month. Many days of fog early in the month were also an indication of more humid than normal conditions across the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

December's precipitation was near to above normal for most of the Oklahoma Panhandle, but most of the precipitation fell in a single event near the beginning of the month. Many days of fog early in the month were also an indication of more humid than normal conditions across the region. Most of the Panhandle received at least one half inch of precipitation in December. Extreme (D3) Drought remained across much of the central Oklahoma Panhandle, with the remainder of the Panhandle rated Severe (D2) Drought conditions. Guymon recorded 0.83 inches of precipitation for the month (0.19 inches above normal).

Soil moisture was rated from short to adequate during the month. Crops fared well during the month, with most winter wheat areas receiving near normal moisture. Earlier planted winter wheat was looking good, and many fields were being used for cattle grazing. Rangeland and pasture continued to improve in some areas, but cattle herd sizes remained limited due to prolonged drought and high cattle prices. Upper soil zones were mostly in the 20 to 30 percent full range (slight agriculturally dry), with locations in the eastern Panhandle generally drier. Deeper soil moisture was still below 90 percent of normal across the area. The Palmer Drought Severity Index indicated a rating of Near Normal conditions for the Oklahoma Panhandle. No countywide or statewide burn bans were in effect.

Stream flows across the Oklahoma Panhandle ranged from below normal to much below normal during December. Some stock ponds held water, but others were mostly dry.

Economic losses due to the drought through December were predominantly the result of early losses in some late planted winter wheat and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 30, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Nov 30, 11:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1101 PM CST SUN NOV 30 2014

.AVIATION...
FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE PERIOD AT ALL
SITES. NORTHERLY WINDS TONIGHT THROUGH EARLY MONDAY MORNING WILL BE
NEAR 15 TO 20 KTS AND GUST UP TO 25 KTS AT TIMES. THEN EXPECT WIND
SPEEDS TO DECREASE BY MID-MORNING AND BECOME LIGHT AND SOUTHEASTERLY
BY THE END OF THE PERIOD.

NF

&&

.PREV DISCUSSION... /ISSUED 1013 PM CST SUN NOV 30 2014/

UPDATE...
HAVE LOWERED 1ST PERIOD TEMPERATURES AND DEWPOINTS BY 2 TO 7 DEGREES
FAHRENHEIT.  NO OTHER CHANGES AT THIS TIME.  UPDATED TEXT PRODUCTS
WILL BE ISSUED SHORTLY.

COCKRELL

PREV DISCUSSION... /ISSUED 524 PM CST SUN NOV 30 2014/

AVIATION...
FOR THE 00Z TAFS...A COLD FRONT HAS MOVED THROUGH ALL TAF
SITES...WITH NORTHERLY TO NORTHEASTERLY WINDS AT AROUND 15KTS. OCCASIONAL
GUSTS TO AROUND 25 KTS WILL BE POSSIBLE THROUGHOUT THE NIGHT. LATER
TONIGHT INTO MONDAY MORNING...SOME LOW CLOUDS COULD DEVELOP THOUGH NO
CEILINGS BELOW VFR ARE ANTICIPATED AT THIS TIME. AT THE VERY END OF
THE PERIOD...WINDS WILL BEGIN TO DECREASE IN SPEED AND BECOME MORE
SOUTHERLY.

NF

PREV DISCUSSION... /ISSUED 307 PM CST SUN NOV 30 2014/

DISCUSSION...
WELL THE MUCH ADVERTISED COLD FRONT HAS ARRIVED AND MOVED THROUGH
ALMOST ALL OF THE PANHANDLES THIS AFTERNOON. THOSE RECORD HIGH
TEMPERATURES WILL BE A DISTANT MEMORY ONCE PANHANDLE RESIDENTS AWAKEN
TOMORROW MORNING. LOW TEMPERATURES WILL FALL ALL THE WAY INTO THE
TEENS OVERNIGHT...A ROUGHLY 60 DEGREE TEMPERATURE SWING EXPECTED IN
ALMOST 12 HOURS! HIGHS TOMORROW WILL NOT BE MUCH BETTER AS MOST
LOCATIONS WILL NOT EVEN HIT THE FREEZING MARK AS CLOUDS SLOWLY CLEAR.
MONDAY NIGHT WILL BE ANOTHER CHILLY ONE WITH LOWS IN THE LOW TO MID
20S EXPECTED.

FOR ONCE...THIS ARCTIC COLD AIR IS SHALLOW ENOUGH THAT A RAPID
TEMPERATURE REBOUND WILL BE POSSIBLE. IN FACT...SOUTHWESTERLY FLOW
WILL DEVELOP QUICKLY ON TUESDAY ALLOWING HIGH TEMPERATURES TO REACH
THE LOW 60S ACROSS THE WESTERN HALF OF THE PANHANDLES AND 50S
ELSEWHERE. ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA TUESDAY NIGHT
KEEPING HIGHS BACK DOWN IN THE 40S AND 50S ON WEDNESDAY...BEFORE
ANOTHER REBOUND OCCURS WITH TEMPERATURES BACK IN THE 50S AND 60S
THURSDAY.

FRIDAY AND THE WEEKEND...QUITE AN ACTIVE WEATHER PATTERN WILL SET UP
WITH ABOVE NORMAL SEASONAL TEMPERATURES AND PRECIPITATION EXPECTED.
MEDIUM RANGE MODELS HAVE BEEN VERY CONSISTENT THAT THE BEST CHANCES
FOR RAIN WILL BE SATURDAY NIGHT AND INTO SUNDAY WITH ISOLATED SHOWERS
POSSIBLE FRIDAY NIGHT AND SATURDAY...ESPECIALLY EAST. AS WE GET
CLOSER TO THIS TIME PERIOD...EXACT TIMING AND PRECIPITATION CHANCES
WILL GET REFINED...BUT CONFIDENCE IS DEFINITELY INCREASING THE
PANHANDLES WILL SEE RAIN THIS UPCOMING WEEKEND WITH UNSEASONABLY WARM
TEMPERATURES IN THE 60S.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

06/03
Hazardous weather outlook, Nov 30, 6:07 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CST SUN NOV 30 2014

OKZ001>003-TXZ001>020-011215-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
607 PM CST SUN NOV 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Texas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Beaver

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553682, 553683, 553684.